Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 63, NWS Duluth, MN

June 29, 2005Crow Wing County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 29, 2005, 6:54 PM CDT for Crow Wing County, Minnesota. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 29, 2005, 6:54 PM CDT (23:54 UTC)
Expired
Jun 29, 2005, 8:02 PM CDT
In force
68 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Crow Wing County, MN

The radar

The Duluth radar (KDLH), 147 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:45 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 29, 2:45 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CDT WED JUN 29 2005

.DISCUSSION...MAIN CONCERN IS ON SEVERE POTENTIAL TONIGHT. SFC LOW
COMPLEX IN THE DAKOTAS EXPECTED TO MOVE INTO SOUTHERN MANITOBA. THIS
WILL PUSH A STRONG COLD FRONT FOR LATE JUNE INTO THE FA TONIGHT.
NUMEROUS TSRA EXPECTED AHEAD OF THIS FRONT AND SPREADING FROM W TO E.
SOME TSRA TO REACH SEVERE LEVELS...BUT EASTERLY FLOW OFF OF LAKE
SUPERIOR AND WIDESPREAD CLOUD COVER IS KEEPING ATMOSPHERE OVER THE FA
VERY STABLE. IT WILL TAKE THE SFC LOW TO MOVE CLOSER TO THE FA BEFORE
THE ATMOSPHERE DESTABILIZES ENOUGH TO SEE ANY SEVERE TSRA. WILL
REMOVE THE MENTION OF SEVERE FROM THE GRIDS/ZONES DUE TO THIS
UNCERTAINTY. THE LOW THEN SLOWLY CROSSES INTO ONTARIO WITH THE COLD
FRONT SWEEPING THROUGH THE FA. THE DRY SLOT MOVES ACROSS THE SOUTHERN
PORTION OF THE FA THURSDAY MORNING AND HAVE ADJUSTED THE GRIDS TO
REPRESENT THE DRY SLOT IMPACTING THE FA. BY THURSDAY AFTERNOON...CAA
AND WRAPAROUND -SHRA WILL COVER THE FA. THE SFC LOW MOVES INTO NE
ONTARIO BY 12Z FRIDAY WITH SOME LINGERING -SHRA OVER THE FA EARLY...
DIMINISHING OVERNIGHT.

QUIET WEATHER ON FRIDAY AS A SFC HIGH DRIFTS OVERHEAD. AFTER A COOL
START...WAA BEGINS IN THE AFTERNOON FOR A NICE RECOVERY IN TEMPS.
THE HIGH MAINTAINS ITS INFLUENCE OVER THE FA FRIDAY NIGHT. NEXT
ROUND OF TSRA PROGGED FOR SATURDAY THROUGH SUNDAY NIGHT AS THE NEXT
SFC LOW/FRONTAL BOUNDARY AFFECTS THE FA.

.AVIATION...WIDESPREAD MVFR AND IFR CONDITIONS WILL PERSIST THROUGH
THE NIGHT...AS A WARM FRONT WILL REMAIN SOUTH OF OUR AREA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE
FOR THE REST OF THE NIGHT. SOME OF THESE STORMS MAY BE SEVERE.
MAINLY VFR AND MVFR CONDITIONS WILL PREVAIL ON THURSDAY...ALONG WITH
SOME SHOWERS.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

GSF/DAP
Hazardous weather outlook, Jun 29, 12:06 PM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1206 PM CDT WED JUN 29 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
1206 PM CDT WED JUN 29 2005

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS A PORTION OF EAST CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN. THE MODERATE RISK AREA IS SOUTH OF A LINE FROM PINE CITY
TO TRADE LAKE. MAJOR SUPERCELLS WITH TORNADOES...LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE. THE BULK OF THE SEVERE WEATHER IS
EXPECTED BY LATE AFTERNOON AND WILL CONTINUE THIS EVENING.

THE REST OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN IS IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL RETURN SATURDAY AND CONTINUE
THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON.
&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

GSF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:14 PM CDTSevere Thunderstorm WarningDLHCass46 min
Jun 29, 6:31 PM CDTSevere Thunderstorm WarningDLHCass64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.